Affordable Access

Publisher Website

Voting over piece-wise linear tax methods

Authors
Journal
Journal of Mathematical Economics
0304-4068
Publisher
Elsevier
Publication Date
Volume
47
Issue
1
Identifiers
DOI: 10.1016/j.jmateco.2010.11.002
Keywords
  • Voting
  • Taxes
  • Majority
  • Single-Crossing
  • Talmud
Disciplines
  • Political Science

Abstract

Abstract We analyze the problem of choosing the most appropriate method for apportioning taxes in a democracy. We consider a simple theoretical model of taxation and restrict our attention to piece-wise linear tax methods, which are almost ubiquitous in advanced democracies worldwide. We show that if we allow agents to vote for any method within a rich domain of piece-wise linear methods, then a majority voting equilibrium exists. Furthermore, if most voters have income below mean income then each method within the domain can be supported in equilibrium.

There are no comments yet on this publication. Be the first to share your thoughts.